MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134804
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 12/22/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Device evaluation details: the product was returned to johnson & johnson medtech (j&j medtech) for evaluation.A visual inspection and revision of all features were performed following j&j medtech procedures.Visual analysis revealed no damage or anomalies on the device.The device features were reviewed, and no issues were observed during the product investigation.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.No malfunction was observed during the product analysis.The root cause of the adverse event remains unknown.In addition, no device malfunction was reported, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the analysis.The instruction for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation, or tamponade.As part of johnson & johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# (b)(4).
 
Event or Problem Description
A patient underwent an ischemic ventricular tachycardia (isvt) ablation procedure catheter with a thermocool smarttouch sf and the patient experienced a left ventricular perforation, pericardial effusion and the patient expired.The report indicated that during the procedure there was a left ventricular (lv) perforation.The patient had a severe ischemic large lv scar, and myocardial thinning of the lv.They mapped for 15 minutes with the optrell catheter.They were an hour into the procedure, ablating and mapping with the thermocool smarttouch sf on the lateral wall of the lv and noticed a sudden drop in blood pressure.The ultrasound (ice) imaging displayed a large pericardial effusion.The electrophysiology (ep) physician performed pericardiocentesis and removed 500cc of blood from the upper cardiac space.The bleeding was not controlled, the cardiac surgeons were called, and they performed a sternotomy.They patched the hole/perforation found on the lateral wall of the lv.Four hours after the patch was placed, due to thinness of the myocardial wall, the patient still experienced bleeding around the patch.The patient status was unstable and was transported to the intensive care unit (icu) for monitoring.The physician did not have any concerns about the catheter, mapping system or generator malfunctions during the procedure.The procedure is ablation-index guided ventricular tachycardia (aim vt) study.Additional information received indicated that the outcome of the adverse event was death that occurred the day of the procedure.The physician¿s opinion on the cause of this adverse event was that it was related to the procedure and the patient condition during the mapping and ablating phases of the procedure.The patient¿s lateral wall of lv was perforated by the thermocool smarttouch sf which was being used through an agilis sheath.The patient¿s lv had large apical aneurysm and severe wall thinning noted on magnetic resonance imaging (mri).The interventions provided were pericardiocentesis, sternotomy, left ventricular patch placed by surgeon, and extracorporeal membrane oxygenation (ecmo).The other relevant history/preexisting condition was that the patient¿s left ventricle had large apical aneurysm and severe wall thinning noted on mri.Ef <15%.The procedural activated clotting time (act) was approximately 350.Two catheter exchanges occurred during the procedure.One transseptal puncture site was performed during the procedure with rf transseptal system.Prior to noting the pericardial effusion/cardiac tamponade ablation had already been performed.No evidence of steam pop.The flow setting was 8-15ml/min.The correct catheter settings were selected on the generator.No issues with flow rate change at the start of ablation.An ngen generator was used for the procedure.

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24123443
Report Number2029046-2026-00243
Device Sequence Number13184015
Product Code LPB
UDI-Device Identifier10846835010176
UDI-Public(01)10846835010176(17)280821(10)31728705L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134804
Device Lot Number31728705L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2025
Initial Report FDA Received Date01/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/22/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM.; LARGE CURVE ABBOTT AGILIS SHEATH.; NGEN RF GENERATOR, US.; OPTRELL, 36 ELECTRODES, F-J.; RF TRANSSEPTAL SYSTEM.; SOUNDSTAR ECO GE 8F CATHETER.; UNK ULTRASOUND (ICE).
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age73 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite